A Case of Intracranial Hemorrhage Caused by Combined Dabrafenib and Trametinib Therapy for Metastatic Melanoma
Unusual or unexpected effect of treatment, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis)
Le Min Lee, Lynn Feun, Yaohong Tan
(Department of Internal Medicine, University of Miami, Miami, USA)
Am J Case Rep 2014; 15:441-443
Combination therapy with BRAF V600E inhibitor dabrafenib and MEK inhibitor trametinib significantly improves progression-free survival of patients with BRAF V600-positive metastatic melanoma, but their use can be associated with life-threatening toxicities. We report the case of a patient receiving dabrafenib and trametinib for metastatic melanoma who developed intracranial hemorrhage while on therapy.
Combination therapy with dabrafenib and trametinib improves progression-free survival of patients with BRAF V600-positive metastatic melanoma. Nevertheless, it is associated with an increased incidence and severity of any hemorrhagic event. To the best of our knowledge, this is the first report of intracranial hemorrhage with pathological confirmation
Case Report: We present the case of a 48-year-old man with metastatic melanoma of unknown primary site. He had metastases to the right clavicle, brain, liver, adrenal gland, and the right lower quadrant of the abdomen. He progressed on treatment with alpha-interferon. He was found to have a 4.5-cm mass in the left frontotemporal lobe and underwent gross total resection followed by adjuvant CyberKnife stereotactic irradiation. He was subsequently started on ipilimumab. Treatment was stopped due to kidney injury. He was then placed on dabrafenib and trametinib. He returned for follow-up complaining of severe headache and developed an episode of seizure. MRI showed a large area of edema at the left frontal lobe with midline shift. Emergency craniotomy was performed. Intracranial hemorrhage was found intra-operatively. Pathology from surgery did not find tumor cells, reported as organizing hemorrhage and necrosis with surrounding gliosis; immunohistochemistry for S100 and HMB45 were negative.
Conclusions: This case demonstrates the life-threatening adverse effects that can be seen with the newer targeted biological therapies. It is therefore crucial to maintain a high index of suspicion when patients on this combination therapy present with new neurologic symptoms.
Keywords: Craniotomy, Antineoplastic Agents - adverse effects, Diagnosis, Differential, Drug Therapy, Combination, Humans, Imidazoles - therapeutic use, Intracranial Hemorrhages - surgery, MAP Kinase Kinase 1 - antagonists & inhibitors, Male, Melanoma - secondary, Middle Aged, Oximes - therapeutic use, Positron-Emission Tomography, Proto-Oncogene Proteins B-raf - antagonists & inhibitors, Pyridones - therapeutic use, Pyrimidinones - therapeutic use, Tomography, X-Ray Computed